Format

Send to

Choose Destination
See comment in PubMed Commons below
J Med Case Rep. 2013 Mar 14;7:72. doi: 10.1186/1752-1947-7-72.

Systemic lymph node tuberculosis presenting with an aseptic psoas abscess caused by a paradoxical reaction after nine months of antituberculosis treatment: a case report.

Author information

  • 1The Third Department of Internal Medicine, Sapporo Medical University School of Medicine, Chuo-ku, South 1 West 16, Sapporo, 060-8543, Japan. gyamada@sapmed.ac.jp.

Abstract

INTRODUCTION:

A paradoxical reaction during antituberculosis treatment is defined as the worsening of pre-existing tuberculosis lesions or the appearance of a new tuberculosis lesion in patients whose clinical symptoms improved with antituberculosis treatment. The median onset time to the development of a paradoxical response has been reported to be about 60 days after the start of treatment. We report the case of a patient with a paradoxical reaction presenting as a psoas abscess after nine months of antituberculosis treatment. To the best of our knowledge, this manifestation has not previously been reported.

CASE PRESENTATION:

A 23-year-old Japanese man presented to our hospital with lower abdominal pain. Computed tomography showed that he had mediastinal and abdominal para-aortic lymph node swellings. Fluorine-18 fluorodeoxyglucose positron emission tomography showed hot spots in these lymph nodes and in his right cervical lymph node, suggesting a lymphoma. The examination of an abdominal lymph node biopsy specimen showed lymph node tuberculosis, so antituberculosis treatment was started. However, after nine months of treatment, he experienced right flank pain. Abdominal computed tomography showed a right psoas abscess and abdominal para-aortic lymph node swelling. The abscess was treated by percutaneous drainage. After repeated drainage, the psoas abscess subsided and disappeared. The purulent fluid yielded no microorganisms, suggesting a paradoxical reaction.

CONCLUSION:

Attention should be paid to paradoxical reactions occurring during antituberculosis treatment for systemic lymph node tuberculosis.

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk